Perspiration!!(Sweating mens version)

Been OK for months on 10mg on Perdrs but recently found shoulders aching in morning and now sweating very heavily and getting exhausted when trying to do even such things as changing a light bulb, screwing some brackets on the wall and following the better half around the shops with a trolley.

Question- Should I increase my Pedrs by 5mg where I started last December or even more ???

12 Replies

  • My first reaction to your description of your situation is - are you starting to do too much? What was the reason for your staying at 10 mg for a long time? Had you tried reducing slowly, but found you needed to stay at that level? I'm sure there will be experts along shortly to offer advice, not questions!

  • That sounds like a flare if what happened to me is anything to go by!

    However - under the circumstances I think you should go to your doctor and discuss what you do with them - preferably a rheumatologist if you have one.

    PMR is not "just" PMR, it can also be one of the symptoms of GCA and this is one way it starts to progress. There is definitely an increase in the activity of the underlying autoimmune disorder - and it COULD be because the PMR is progressing to GCA. No-one here is qualified to tell you to increase your dose in a situation like this - it is a very different matter if this had happened while you were actively reducing, then I'd say go back to where you were. But a flare when you are on a stable dose is different.

  • I can well-relate, rogerthegov.

    Throughout the course of PMR (18 months starting on 30 mgpd and now down to 7-ish mgpd pred), I've found that any exertion using the 'big' muscles makes me unusually tired and brings me out in a 'real old' sweat. At the same time, the feeling of tiredness is more often 'nicely' so, and recently I've not had the lasting exhaustion after doing increasing amounts of DIY (known to some as 'Don't Involve Yourself!). But, strangely, I can feel more exhausted (the deathly variety) doing absolutely nothing. It's a real paradox, and very frustrating :-(

    I grew-up with the inherited belief that 'sweating it out' is a good thing, within reason, to get rid of toxins etc from the system. Maybe that's why I've always enjoyed being fit and active - not to mention an enduring passion for hot curries too!

    So, the conclusion (mine, anyway)? Yes, PMR does put the whole body under immense stress physiologically, not to mention psychologically. But if you are used to, and enjoy being physically active, don't let it stop you from pushing yourself - at least a little - and exploring the (new, lower for now?) boundaries of your physical fitness and stamina in the meantime. That said, all within sensible limits, in the context of your physical health overall, your GP's / Rheumatologist's advice, and that of the various experts here (to whose wisdom I always defer).

    I'm convinced that there's also, at least, a small psychosomatic element in coping with the PMR equation (as with some other chronic illnesses, I'm sure). In other words, self-belief and confidence (or a lack of) in your newly compromised physical abilities can be a factor - in that they can either work for you or against you, psychologically / emotionally, in the process.

    I went through a period of immense self-doubt about my future capacity to do any of the physical stuff I used to do (without blinking). It was really quite depressing at first, and I felt like giving up. But I've found that getting excited about 'getting stuck into' enjoyable physical tasks again (even washing the family cars - one of my favourite hobbies) can strangely, and despite the hammering that PMR gives the body, be 'just what the doctor ordered' in terms of Motivation and Reward. Hence, the 'nicely' tired feeling after I've pushed myself a little doing something I enjoy. Maybe the brain, emotions, pituitary and adrenal glands etc (the complex and mysterious stuff of the HPA axis..?) are gradually working things out between them? Time often does the most important work in these things..

    Coping with illnesses like PMR really can be as much a test of Mind, as Body. As many others say here, it's a case of 'knowing yourself' in the process - and learning when to either 'go for it' (get busy / active..) or just 'roll with it' (rest, sleep, say 'no' to self / external demands / stresses..). But more important, perhaps, understanding why and when to do either? Food for thought, for all of us perhaps?

    As for upping the preds (seemingly considerably), mmm, maybe it's an over-reaction due to your frustration and a desire to 'fix' things?! How about 'nudging' them up just a little and sitting it out (unless you have any more significant / serious symptoms than temporary fatigue). The simultaneous process of the body's adjustment to reducing the powerful preds and a (natural) desire to increase / resume previous physical activity levels really is a bit like walking a long, slow tightrope even with the best of tapering 'plans'. You really do learn the meaning of Patience with PMR and the steroid reduction process!

    Now, where's that toolbox, I need to put-up a few more shelves - but one at a time and not tonight. A glass of wine will do right now, relax, and perhaps just write a modest Action List for next week - it usually does the trick for me ;-)

    Hope this helps, keep positive on the Journey.

    MB :-)

  • Well thanks for the comments - will put the tools down for a day and up my meds to 15mg where I started back in January. The lady of the house will have to wait for the rest of the WORK to be finished and I will also take the other suggestion of a nice glass of wine and read a book!!

    Thanks again for all your comments.

  • You might be sickening for a bug. Don't panic and don't raisee your dose without consulting with your doctor. It will only suppress your immune system further. Take it easy for a while!

  • Well put Kate - I think the mantra of 'Taking it Easy' is a key part of coping / rolling with the process both physiologically and psychologically.

    MB :-)

  • Upping the pred dose is not going to help the fatigue - the only answer to that is pacing yourself and resting appropriately.

    Instead of doing it all at once - spread it over several days or at least do short bursts and rest for a couple of hours in between.

    As Kate says - this could be due to you sickening for a cold. And as I said - you need to discuss the idea of going back to the beginning with your doctor. You have to get your head around the concept that you have a new normal - but not just for one or two days, it is for the foreseeable future. You cannot just up the dose to 15mg because you feel better there - you will never get lower and that is then associated with all sorts of long term side effects.

  • I am on 10mg and going into to Hospital on Friday for a spinal stenosis OP -there are other matters than PMR! Noticed this week, as I prepare , this and that , that I am sweating a bit from time to time and sleeping well-have just got up! Still let my body speak to me and slow down- not easy. John

  • Good luck - hope you get nice staff and half-decent food! How long do they keep you in?

  • Thank you PMRpro, I am in 7am ,OP not too long after, all going well will be ready for collection on the Saturday-overnight . I have good and nice staff -they are all females, I can say that with knowledge I come from predominately a female family and I know my place! The hospital is Private but covering NHS- so it is 'Champers' on Saturday . John

  • "How about 'nudging' them up just a little and sitting it out"

    Mark Benjamin describes it well - and under guidance from GP & Rheumy this is what I do when I get the same symptoms - gross fatigue, heavy sweating, etc, and particularly when the headaches come on. I stall the tapering, then continue tapering once it's settled down after a week or two. But if your eyes start getting jagged flashing in the periphery of your vision - get straight down to A&E cos your eyesight is at immediate risk.

    I constantly battle the psychological effects of only feeling half a man cos my strength is totally gone for all but small bursts of literally seconds. And I used to be so active and fit - but now depend on my wife for what used to be very simple physical stuff like carrying shopping bags indoors from the car.

    It's tough but hang in there - apparently it does get better eventually. And what little exercise you can get is worth having if only to stave off weight gain. Good luck :)

  • Many thanks Brantuk.

    Very well-put, especially re. the psychological bit. It reminds me - these things test the strength of our relationships with our Nearest and Dearest as much as they test us personally. But, maybe, this makes for even stronger relationships ultimately?

    MB :-)

You may also like...